Format

Send to

Choose Destination
Semin Arthritis Rheum. 2008 Feb;37(4):251-5. Epub 2007 Jul 20.

The enigmatic development of psoriasis and psoriasiform lesions during anti-TNF therapy: a review.

Author information

1
Physician, Hospital Israelita Albert Einstein, Sao Paulo, Brazil.

Abstract

OBJECTIVES:

The paradoxical observation that antitumor necrosis factor (anti-TNF) agents are capable of inducing psoriasis and psoriasiform skin lesions while also being therapy for psoriasis gained substantial support following the description of this condition by several authors. Our aim was to review the literature of this subject.

METHODS:

A retrospective review of the literature was performed using the Medline database between 2005 and February 2007.

RESULTS:

Since the first publication by our group in April 2005 to the present, 50 cases of this type of dermatitis have been described. More than half of the cases were associated with the use of infliximab. Different presentations of psoriasis were reported, plaque form being the most prevalent. A number of clinical and immunological observations suggest a cytokine disequilibrium in patients receiving chronic anti-TNF therapy leading to this condition. Treatment for the skin disease includes changing the anti-TNF agent or discontinuing the medication.

CONCLUSIONS:

The appearance of psoriasis and psoriasiform lesions during chronic anti-TNF therapy is dependent on the presence of known and unknown interrelated factors. Enhanced clinician awareness of this drug complication and further investigation of its mechanisms are warranted.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center